Alert archive / Mississippi / Tornado Warnings in 2007

Tornado Warning 32, NWS New Orleans, LA

October 22, 2007Hancock County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 22, 2007, 4:55 PM CDT for Hancock County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2007, 4:55 PM CDT (21:55 UTC)
Expired
Oct 22, 2007, 5:30 PM CDT
In force
35 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 222155
TORLIX
MSC045-222230-
/O.NEW.KLIX.TO.W.0032.071022T2155Z-071022T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
455 PM CDT MON OCT 22 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  SOUTHWEST OF KILN...OR ABOUT 10 MILES WEST OF WAVELAND...MOVING
  NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  KILN BY 515 PM CDT...
  
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3050 8949 3047 8938 3022 8952 3025 8962
TIME...MOT...LOC 2155Z 207DEG 24KT 3030 8954

$$
92/JSS
1 follow-up statement
000 
WWUS54 KLIX 222231
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
531 PM CDT MON OCT 22 2007

MSC045-222241-
/O.EXP.KLIX.TO.W.0032.000000T0000Z-071022T2230Z/
HANCOCK MS-
531 PM CDT MON OCT 22 2007

...THE TORNADO WARNING FOR HANCOCK COUNTY HAS EXPIRED AT 530 PM 
CDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED.  HOWEVER...A 
TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR 
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3050 8949 3047 8938 3022 8952 3025 8962
TIME...MOT...LOC 2155Z 207DEG 24KT 3030 8954

$$
92/JSS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 22, 4:09 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 22, 4:09 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
409 PM CDT MON OCT 22 2007

.SHORT TERM...
THUSFAR...THINGS HAVE BEEN GOING ACCORDING TO FORECAST WITH
COPIOUS RAINS IMPACTING THE FORECAST AREA...PARTICULARLY ACROSS
THE METRO NEW ORLEANS AREA. THE THREAT STILL CONTINUES FOR AN
ADDITIONAL 2 TO 4 INCHES OF RAINFALL FROM A PRONOUNCED TROPICAL
PLUME THAT EXTENDS WELL INTO THE GULF OF MEXICO AND RECENTLY HAS
BEEN ENHANCED BY FRONTAL INTERACTION. THERE REMAINS A LARGE AND
PERSISTENT AREA OF RAINFALL FROM THE I-55 CORRIDOR WESTWARD TO THE
COLD FRONT THAT IS MOVING THROUGH THE ALEXANDRIA AREA AT THIS
TIME. WILL MAINTAIN ALL WATCHES AND ANTICIPATE ISSUANCES OF FLOOD
WARNINGS DURING THE EVENING HOURS AS THE HEAVY RAINS RETURN. COLD
FRONT EXPECTED TO MOVE INTO BATON ROUGE AREA AROUND 00Z THEN
CONTINUE INTO THE NEW ORLEANS AREA AROUND 03Z. THERE REMAINS SOME
UNCERTAINTY ON ENDING THE RAINFALL AS THE MODELS SHOW THE UPPER
SUPPORT COMING TO A HALT NEAR THE ARKLATEX WHICH WOULD DIMINISH
THE FORWARD MOMENTUM OF THE SURFACE FRONT. WE ARE BASING THE
FORECAST ON THE FRONT MAKING IT THROUGH THE FORECAST AREA BUT THE
POST FRONTAL ASPECTS MAY BE DICEY FOR TUESDAY AND WEDNESDAY.

.LONG TERM...
EXPECTING JUST A GRADUAL WARMING TREND THROUGH SEASONABLE
TEMPERATURES ONCE THE DEFORMATION WRAP-AROUND CLOUDINESS ABATES IN
THE WAKE OF THE SHORT-TERM FRONT. DID NOT SPEND TOO MUCH TIME OR
EFFORT ON THE EXTENDEDS GIVEN THE MORE DIRE OPERATIONS IN THE
SHORT-TERM BUT BLENDING WELL WITH NEIGHBORS.

&&
.AVIATION...
MOST CEILINGS AND VISIBILITIES IN THE MVFR RANGE OUTSIDE OF
PRECIPITATION. NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE
CEILINGS AND VISIBILITIES DOWN TO THE LIFR CATEGORY ON OCCASION
THROUGH SUNRISE. SQUALL LINE LIKELY TO IMPACT BTR AROUND 00Z...MCB
AROUND 02Z...MSY 03-04Z AND GPT 06-08Z. 35/RSW

&&

.MARINE...
WILL CONTINUE SMALL CRAFT ADVISORY THROUGH TONIGHT. WHILE CURRENT
WINDS SLIGHTLY BELOW CRITERIA...SEAS STILL AROUND 6 FEET...AND
STRONGER WINDS TO THE WEST. HAVE NOTED GUSTS INTO GALE RANGE JUST
OFF TEXAS COAST. WITH FRONT GRADUALLY EXPECTED TO SLOW DOWN...EXPECT
WINDS OVER OUR WATERS TO BE STRONG...BUT REMAIN BELOW LEVELS FOR
GALE WARNING. EXPECT SOME LOWERING OF WINDS AND SEAS DURING THE DAY
TUESDAY. 35/RSW

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  55  58  47  64 / 100  50  10  10
BTR  56  59  48  66 / 100  50  10  10
MSY  60  63  52  67 / 100  50  10  10
GPT  62  64  50  65 / 100  50  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH TUESDAY MORNING FOR LAZ034>040-046>050-
     056>070.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR LAZ066.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR GMZ530-550-555-
     570-575.

MS...FLOOD WATCH THROUGH TUESDAY MORNING FOR MSZ068>071-077-080>082.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR GMZ550-555-570-
     575.

&&

24
Hazardous weather outlook, Oct 22, 11:15 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT MON OCT 22 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-230500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1115 AM CDT MON OCT 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE
OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH TONIGHT. FLOODING RAINS WILL BE THE PRIMARY CONCERN TODAY.
WEAK SHORT-LIVED TORNADOES MAY DEVELOP AS THE AIRMASS CONTINUES TO
DESTABILIZE IN ADVANCE OF AN APPROACHING COLD FRONT. THE SEVERE
WEATHER AND HEAVY RAINFALL THREAT WILL END WITH THE FRONTAL
PASSAGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME RIVER AND STREAM FLOODING MAY RESULT IN THE UPCOMING DAYS DUE
TO EXCESSIVE RUNOFF. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED
ACROSS THE COASTAL WATERS AND TIDAL LAKES DUE TO STRONG NORTH
WINDS AND BUILDING SEAS AFTER THE FRONT MOVES THROUGH...PERSISTING
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT AGENCIES ARE ENCOURAGED TO NOTIFY THE
NATIONAL WEATHER SERVICE WITH ANY REPORTS OF FLOODING OR SEVERE
WEATHER. A FEW SEVERE THUNDERSTORM OR TORNADO WARNINGS MAY BE ISSUED
THIS AFTERNOON AND EVENING IF ROTATING STORMS ARE INDICATED WITHIN
THE LARGE RAIN AREA.

24

In the hours before

Local storm report, Oct 22, 1:08 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
108 PM CDT MON OCT 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLOOD            NEW ORLEANS             29.97N 90.08W
10/22/2007                   ORLEANS            LA   LAW ENFORCEMENT

            STREETS IMPASSIBLE RAMPART STREET BETWEEN EARHART AND
            LOYOLA AVENUES. NELSON AND CARROLTON AVENUE.
            FONTAINEBLEAU TO CARROLTON AVENUE. DEACON AND GENERAL
            OGDEN. DEACON AND AIRLINE HIGHWAY. CALHOUN AND CLAIBORNE
            AVENUE. SHIRLEY AND GENERAL DEGAULLE. CITY PARK AVENUE AT
            1-10 UNDERPASS. 8700 BLOCK OF AIRLINE HIGHWAY. REPORTED
            BY NOPD.

1255 PM     FLOOD            NEW ORLEANS             29.97N 90.08W
10/22/2007                   ORLEANS            LA   ASOS

            2.44 INCHES AT NEW ORLEANS LAKEFRONT AIRPORT SINCE 7 AM.

1255 PM     FLOOD            NEW ORLEANS ARMSTRONG A 29.98N 90.25W
10/22/2007                   JEFFERSON          LA   ASOS

            3.00 MEASURED AT NEW ORLEANS INTERNATIONAL AIRPORT SINCE
            7 AM.

1255 PM     FLOOD            BELLE CHASSE            29.85N 90.00W
10/22/2007                   PLAQUEMINES        LA   ASOS

            4.53 INCHES MEASURED AT JOINT BASE BELLE CHASSE SINCE 7
            AM.

1256 PM     FLOOD            NEW ORLEANS             29.97N 90.08W
10/22/2007                   ORLEANS            LA   MESONET

            5.25 INCHES OF RAIN MEASURED BETWEEN 7 AM AND 1 PM AT
            AUDUBON PARK GAGE.

1256 PM     FLOOD            SLIDELL                 30.28N 89.78W
10/22/2007                   ST. TAMMANY        LA   ASOS

            3.93 INCHES BETWEEN 7 AM AND 1 PM AT SLIDELL AIRPORT.

&&

RICKS
Special weather statement, Oct 22, 2:42 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
242 PM CDT MON OCT 22 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-222145-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...SLIDELL...
MANDEVILLE...COVINGTON...LACOMBE...PLAQUEMINE...WHITE CASTLE...
PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...GONZALES...
DONALDSONVILLE...DENHAM SPRINGS...WALKER...PIERRE PART...
LABADIEVILLE...PAINCOURTVILLE...LUTCHER...GRAMERCY...LAPLACE...
RESERVE...THIBODAUX...RACELAND...LAROSE...DESTREHAN...NORCO...
METAIRIE...KENNER...NEW ORLEANS...BELLE CHASSE...CHALMETTE...
VIOLET...HOUMA...BAYOU CANE...CHAUVIN...DULAC...MONTEGUT...
GALLIANO...CUT OFF...GOLDEN MEADOW...PORT SULPHUR...EMPIRE...
YSCLOSKEY...CENTREVILLE...WOODVILLE...GLOSTER...LIBERTY...
CROSBY...MCCOMB...TYLERTOWN...PICAYUNE...BAY ST. LOUIS...
WAVELAND...DIAMONDHEAD...GULFPORT...BILOXI...PASCAGOULA...
OCEAN SPRINGS...MOSS POINT...GAUTIER...ST. MARTIN
242 PM CDT MON OCT 22 2007

...A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA
   AND EXTREME SOUTHERN MISSISSIPPI TONIGHT...
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
   EVENING...
...COLD FRONT IS STEADILY APPROACHING...

AT 230 PM CDT...A LARGE AREA OF MODERATE TO HEAVY RAINFALL
BLANKETED MUCH OF SOUTHEAST LOUISIANA EAST OF THE ATCHAFALAYA
RIVER AND SPREADING INTO MISSISSIPPI. AN AXIS OF VERY HEAVY
RAINFALL EXTENDED FROM NEW IBERIA SOUTHWARD INTO THE CENTRAL GULF
OF MEXICO...AND MOVING TOWARD SOUTHEAST LOUISIANA. THIS WILL BRING
ANOTHER ROUND OF POTENTIALLY FLOODING RAINS INTO AREAS THAT
EXPERIENCED FLOODING EARLIER TODAY. IN LOCATIONS THAT HAD NOT
RECEIVED MUCH RAINFALL THIS MORNING...HEAVY RAINS CAN BE EXPECTED
UNTIL THE COLD FRONT MOVES THROUGH THE AREA.

SOME THUNDERSTORMS WERE DEVELOPING AND AT TIMES WERE EXHIBITING
ROTATING CONDITIONS...PARTICULARLY IN EAST-CENTRAL LOUISIANA NEAR
THE MISSISSIPPI STATE LINE. THERE IS STILL A CHANCE FOR A FEW
STORMS TO BECOME SEVERE PRIOR TO COLD FRONTAL PASSAGE.

THE COLD FRONT WAS SITUATED BETWEEN DERIDDER AND ALEXANDRIA AND
HAD MOVED THROUGH SHREVEPORT AND LAKE CHARLES ALREADY. IT
CONTINUES TO MOVE TO THE EAST AT AROUND 30 MPH. BRISK NORTHWEST
WINDS WITH GUSTS TO 40 MPH WERE OCCURRING WITH THE FRONTAL PASSAGE
IN WEST LOUISIANA.

THE FRONTAL PASSAGE WILL BRING AN END TO THE FLOODING RAINS AND
SEVERE THUNDERSTORM THREAT. MEANWHILE...EVERYONE IS URGED TO
REMAIN ALERT TO THE WEATHER SITUATION THROUGHOUT THE AFTERNOON AND
EVENING. ADDITIONAL FLOODING IS POSSIBLE AND ALL PREPARATIONS TO
MINIMIZE FLOOD DAMAGE IS ENCOURAGED. HEAVY RAINS MAY IMPACT THE
EVENING COMMUTE...SO PLAN ACCORDINGLY TO SEEK ALTERNATIVE ROUTES
AND ALLOW FOR ADDITIONAL TIME TO REACH YOUR DESTINATION. ANY
UNNECESSARY TRAVEL SHOULD BE POSTPONED UNTIL CONDITIONS IMPROVE.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 2:01 PM CDTRiver Flood WarningLIXHarrison3 days
Oct 22, 2:01 PM CDTRiver Flood WarningLIXHarrison53 hr
Oct 22, 2:01 PM CDTRiver Flood WarningLIXHarrison44 hr
Oct 22, 2:13 PM CDTSevere Thunderstorm WarningLIXAmite47 min
Oct 22, 5:43 PM CDTFlash Flood WarningLIXPearl River3 hr

Nearby

Tornado Warnings in Mississippi, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.